Opioid Overdoses Show Sudden Spike

February 17, 2017
By

Just two weeks after reporting that opioid overdoses and deaths were down for the year, there was an uptick in overdoses and fatalities due in large part to an influx of fentanyl.

Last week,  Mayor Brian Arrigo issued an advisory regarding a recent increase in opioid-related overdoses. This increase is reportedly linked to the use of heroin contaminated with the drug fentanyl. From February 1– February 7, 2017, there were 14 opioid overdoses in Revere, and two unconfirmed opioid overdose fatalities.

The City of Revere’s Substance Use Disorder Initiatives Office encourages emergency response services, health care providers, substance abuse treatment services providers, public safety first responders, and the public to exercise increased vigilance in promptly identifying a suspected overdose, and to take appropriate action.

The National Institute on Drug Abuse reports that most overdose instances resulting from fentanyl occur because of the mixture of fentanyl with heroin in a powdered form. Unmixed fentanyl is 50 to 100 times more potent than morphine, and 30 to 50 times more potent than heroin. Just a quarter of a milligram — 0.25 milligrams — can kill you. The mixture can increase chances of an overdose as well as the severity of fentanyl overdose symptoms. This makes it even more important that bystanders who associate with those using fentanyl can recognize the signs and symptoms of an overdose to prevent severe injury, and death.

Signs and symptoms of fentanyl overdose are consistent with opioid overdose and include: unconsciousness or unresponsiveness; respiratory depression or arrest; cyanosis; vomiting; and pinpoint pupils. Overdoses can be treated on site with Naloxone aka Narcan. Naloxone is an opioid antagonist that temporarily works by blocking opiate receptor sites in the brain, allowing the person to be transported to the hospital for further treatment. With fentanyl-laced heroin, multiple applications of Naloxone are often necessary to reverse an overdose.

Resources are available for those actively using, and their families on how to prevent, recognize, and intervene during an opioid overdose using Naloxone. Through the City of Revere’s SUDI Office, the Drop-In Center is open every Tuesday evening from 5-8PM at 437 Revere Street., Revere, MA 02151. In addition, The SUDI Office employees Direct Service Providers, who are available to everyone free of charge. For more information, contact the SUDI Office at (781) 629-4158

Search the Journal


Full Print Edition

Get Adobe Flash player